Characteristic classes of complex hypersurfaces

Sylvain Cappell, Laurentiu Maxim, J. Schürmann Jörg, Julius L. Shaneson

Research output: Contribution to journalArticle

Abstract

The Milnor-Hirzebruch class of a locally complete intersection X in an algebraic manifold M measures the difference between the (Poincaré dual of the) Hirzebruch class of the virtual tangent bundle of X and, respectively, the Brasselet-Schürmann-Yokura (homology) Hirzebruch class of X. In this note, we calculate the Milnor-Hirzebruch class of a globally defined algebraic hypersurface X in terms of the corresponding Hirzebruch invariants of vanishing cycles and singular strata in a Whitney stratification of X. Our approach is based on Schürmann's specialization property for the motivic Hirzebruch class transformation of Brasselet-Schürmann-Yokura. The present results also yield calculations of Todd, Chern and L-type characteristic classes of hypersurfaces.

Original languageEnglish (US)
Pages (from-to)2616-2647
Number of pages32
JournalAdvances in Mathematics
Volume225
Issue number5
DOIs
StatePublished - Dec 2010

Fingerprint

Characteristic Classes
Hypersurface
Vanishing Cycles
Tangent Bundle
Complete Intersection
Specialization
Stratification
Homology
Class
Calculate
Invariant

Keywords

  • Characteristic classes
  • Hodge theory
  • Hypersurfaces
  • Intersection homology
  • Knot theory
  • Milnor fiber
  • Singularities
  • Vanishing cycles

ASJC Scopus subject areas

  • Mathematics(all)

Cite this

Cappell, S., Maxim, L., Schürmann Jörg, J., & Shaneson, J. L. (2010). Characteristic classes of complex hypersurfaces. Advances in Mathematics, 225(5), 2616-2647. https://doi.org/10.1016/j.aim.2010.05.007

Characteristic classes of complex hypersurfaces. / Cappell, Sylvain; Maxim, Laurentiu; Schürmann Jörg, J.; Shaneson, Julius L.

In: Advances in Mathematics, Vol. 225, No. 5, 12.2010, p. 2616-2647.

Research output: Contribution to journalArticle

Cappell, S, Maxim, L, Schürmann Jörg, J & Shaneson, JL 2010, 'Characteristic classes of complex hypersurfaces', Advances in Mathematics, vol. 225, no. 5, pp. 2616-2647. https://doi.org/10.1016/j.aim.2010.05.007
Cappell S, Maxim L, Schürmann Jörg J, Shaneson JL. Characteristic classes of complex hypersurfaces. Advances in Mathematics. 2010 Dec;225(5):2616-2647. https://doi.org/10.1016/j.aim.2010.05.007
Cappell, Sylvain ; Maxim, Laurentiu ; Schürmann Jörg, J. ; Shaneson, Julius L. / Characteristic classes of complex hypersurfaces. In: Advances in Mathematics. 2010 ; Vol. 225, No. 5. pp. 2616-2647.
@article{f8168f3c80454a2083e395e280a5fd38,
title = "Characteristic classes of complex hypersurfaces",
abstract = "The Milnor-Hirzebruch class of a locally complete intersection X in an algebraic manifold M measures the difference between the (Poincar{\'e} dual of the) Hirzebruch class of the virtual tangent bundle of X and, respectively, the Brasselet-Sch{\"u}rmann-Yokura (homology) Hirzebruch class of X. In this note, we calculate the Milnor-Hirzebruch class of a globally defined algebraic hypersurface X in terms of the corresponding Hirzebruch invariants of vanishing cycles and singular strata in a Whitney stratification of X. Our approach is based on Sch{\"u}rmann's specialization property for the motivic Hirzebruch class transformation of Brasselet-Sch{\"u}rmann-Yokura. The present results also yield calculations of Todd, Chern and L-type characteristic classes of hypersurfaces.",
keywords = "Characteristic classes, Hodge theory, Hypersurfaces, Intersection homology, Knot theory, Milnor fiber, Singularities, Vanishing cycles",
author = "Sylvain Cappell and Laurentiu Maxim and {Sch{\"u}rmann J{\"o}rg}, J. and Shaneson, {Julius L.}",
year = "2010",
month = "12",
doi = "10.1016/j.aim.2010.05.007",
language = "English (US)",
volume = "225",
pages = "2616--2647",
journal = "Advances in Mathematics",
issn = "0001-8708",
publisher = "Academic Press Inc.",
number = "5",

}

TY - JOUR

T1 - Characteristic classes of complex hypersurfaces

AU - Cappell, Sylvain

AU - Maxim, Laurentiu

AU - Schürmann Jörg, J.

AU - Shaneson, Julius L.

PY - 2010/12

Y1 - 2010/12

N2 - The Milnor-Hirzebruch class of a locally complete intersection X in an algebraic manifold M measures the difference between the (Poincaré dual of the) Hirzebruch class of the virtual tangent bundle of X and, respectively, the Brasselet-Schürmann-Yokura (homology) Hirzebruch class of X. In this note, we calculate the Milnor-Hirzebruch class of a globally defined algebraic hypersurface X in terms of the corresponding Hirzebruch invariants of vanishing cycles and singular strata in a Whitney stratification of X. Our approach is based on Schürmann's specialization property for the motivic Hirzebruch class transformation of Brasselet-Schürmann-Yokura. The present results also yield calculations of Todd, Chern and L-type characteristic classes of hypersurfaces.

AB - The Milnor-Hirzebruch class of a locally complete intersection X in an algebraic manifold M measures the difference between the (Poincaré dual of the) Hirzebruch class of the virtual tangent bundle of X and, respectively, the Brasselet-Schürmann-Yokura (homology) Hirzebruch class of X. In this note, we calculate the Milnor-Hirzebruch class of a globally defined algebraic hypersurface X in terms of the corresponding Hirzebruch invariants of vanishing cycles and singular strata in a Whitney stratification of X. Our approach is based on Schürmann's specialization property for the motivic Hirzebruch class transformation of Brasselet-Schürmann-Yokura. The present results also yield calculations of Todd, Chern and L-type characteristic classes of hypersurfaces.

KW - Characteristic classes

KW - Hodge theory

KW - Hypersurfaces

KW - Intersection homology

KW - Knot theory

KW - Milnor fiber

KW - Singularities

KW - Vanishing cycles

UR - http://www.scopus.com/inward/record.url?scp=77956186096&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77956186096&partnerID=8YFLogxK

U2 - 10.1016/j.aim.2010.05.007

DO - 10.1016/j.aim.2010.05.007

M3 - Article

VL - 225

SP - 2616

EP - 2647

JO - Advances in Mathematics

JF - Advances in Mathematics

SN - 0001-8708

IS - 5

ER -